MENU ▼
Read by QxMD icon Read
search
OPEN IN READ APP
COMPARATIVE STUDY
JOURNAL ARTICLE

Heparin-induced thrombocytopenia: a common complication in cardiac transplant recipients

Lisa A Hourigan, Darren L Walters, Sally A Keck, G William Dec
Journal of Heart and Lung Transplantation 2002, 21 (12): 1283-9
12490273

BACKGROUND: Heparin-induced thrombocytopenia (HIT) is an idiosyncratic complication of heparin therapy triggered by the development of immunoglobulin G (IgG) antibodies to platelet factor 4 heparin. It typically results in a 50% decrease in platelet count. Paradoxically, although bleeding is rare, there is a high risk of venous or arterial thrombotic events. Given that many patients awaiting transplantation are exposed to heparin for prolonged periods, we sought to determine the frequency of HIT and its consequences among patients before and after cardiac transplantation.

METHODS: We reviewed retrospectively the clinical, pathologic, and laboratory databases for all patients who underwent heart transplantation at our institution between January 1, 1998, and December 31, 2000. An enzyme-linked immunoabsorption assay (ELISA) that detected IgG, IgA, and IgM antibodies directed against platelet factor 4 heparin complex confirmed the diagnosis of HIT. We analyzed bleeding and thrombotic complications and determined the influence of HIT on post-transplant outcomes.

RESULTS: An assay for HIT antibody was performed before or after transplantation in 26 of 46 patients (46% of the entire cohort). In all cases, the clinical indication for testing was thrombocytopenia. Among patients screened, HIT antibody was detected in 11 patients (39%); HIT developed in 10 of 11 patients before transplantation. The mean platelet count at diagnosis was 88,000 +/- 22,000/mm(3). Heparin-induced thrombocytopenia with thrombosis syndrome developed in 5 of 11 patients (45%). Manifestations included splenic and renal infarctions, renal artery occlusion, coronary artery embolism with myocardial infarction, pulmonary embolism, and femoral and jugular venous occlusions. Alternative pre-operative anti-coagulation included lepirudin (n = 7), argatroban (n = 1), dalteparin (n = 1), and abciximab (n = 1). Two deaths occurred in the HIT-positive group; neither bleeding nor thrombosis caused either death. Actuarial 36-month survival did not differ between HIT-positive and HIT-negative cohorts (78% and 79%, respectively).

CONCLUSION: Heparin-induced thrombocytopenia is a frequent complication among patients hospitalized for heart failure who are awaiting heart transplantation. Timely HIT-antibody screening and the use of alternative forms of systemic anti-coagulation may permit successful transplantation with intermediate survival rates comparable to those of HIT-negative recipients.

Comments

You need to log in or sign up for an account to be able to comment.

No comments yet, be the first to post one!

Trending on Read

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
12490273
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"